Georgia, 2011

Hail and Damaging Winds in Georgia, October 13, 2011

October 13, 2011 · NWS CAE · 9 events in 3 counties and zones

A line of thunderstorms with some of them being severe produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms with some of them being severe produced damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Oct 13, 3:22 PM EST, 59 minutes earlier.

Area forecast discussion, Oct 13, 3:22 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU OCT 13 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR
WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF
SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN
ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF
THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST
MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND
GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE
COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL
TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST
OF THE FORECAST AREA LATE TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT
HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS
COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON
FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE
TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER
ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND
ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND
SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE
UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER
INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10
TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED
DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG
THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN
DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE
GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER
ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST
AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH
THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL.

WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO
CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY
AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES
IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT
WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC
GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE
FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON
RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL
HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND
PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER.
FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND
INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A
BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO
WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT
WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN
CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT
CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY
CONDITIONS MAY DEVELOP FRIDAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 13, 3:56 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-142100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
456 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP
TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Oct 13, 3:31 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011

...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...

RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.

BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

&&

LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
      3398 8230 3402 8224 3396 8202 3408 8191
      3312 8141 3315 8155 3309 8160 3304 8154
      3291 8176 3294 8188 3291 8209 3281 8216
      3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237

RJL

The radar

The Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McDuffie

When
October 13, 4:21 PM EST
Where
McDuffie County, 0.55 mi SW of Dearing
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.413, -82.386

Many limbs...trees and powelines down countywide. The Dearing area was hit the hardest.

Thunderstorm Wind, McDuffie

When
October 13, 4:22 PM EST
Where
McDuffie County, 2.11 mi S of Thomson
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.440, -82.493

WRDW reported a tree down on a mobile home near Thomson.

Thunderstorm Wind, Columbia

When
October 13, 4:29 PM EST
Where
Columbia County, 1.94 mi SSE of Evans
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.505, -82.116

Tree down on truck in the Spring Lakes Subdivision.

Thunderstorm Wind, Richmond

When
October 13, 4:30 PM EST
Where
Richmond County, 2.25 mi NW of National Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.506, -82.054

Trees down and power out along I-20 near Martinez.

Thunderstorm Wind, Richmond

When
October 13, 4:30 PM EST
Where
Richmond County, 0.39 mi NE of Augusta Daniel Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.473, -82.025

Trees down in Augusta.

Thunderstorm Wind, Columbia

When
October 13, 4:30 PM EST
Where
Columbia County, 0.84 mi WNW of Martinez
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.525, -82.093

Trees and large limbs down along Old Petersburg Rd. reported by the Augusta Chronicle.

Thunderstorm Wind, Columbia

When
October 13, 4:36 PM EST
Where
Columbia County, 2.56 mi SSW of Evans
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.497, -82.151

Trees down on powerlines near Oakley Pirkle Rd. Reported by the Public through WRDW.

Thunderstorm Wind, Columbia

When
October 13, 4:39 PM EST
Where
Columbia County, 1.24 mi NNE of Snead
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.587, -82.112

Large uprooted tree off of Rivermont Drive.

Hail, Columbia

When
October 13, 4:40 PM EST
Where
Columbia County, Evans
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.530, -82.130

Pea to penny size hail was reported in Evans.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341989, 341992, 341993, 341987, 341988, 341991, 341990, 341994, 341986.